Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of Clostridium difficile bacteria.
The Clostridium difficile bacteria is normally present in the intestine. However, it may overgrow when antibiotics are taken. The bacteria release a powerful toxin that causes the symptoms. The lining of the colon becomes inflamed and bleeds, and takes on a characteristic appearance called pseudomembranes.
Ampicillin, clindamycin, and cephalosporins are the most common antibiotics associated with this disease in children. Pseudomembranous colitis is rare in infants younger than 12 months old because they have protective antibodies from the mother and because the toxin does not cause disease in most infants.
Most cases of pseudomembranous colitis happen when a person is in the hospital, because the bacteria can spread from one patient to another.
Risk factors include:
Either or both of the following tests will confirm the disorder:
The antibiotic or other medicine causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but vancomycin or rifaximin may also be used.
Electrolyte solutions or fluids given through a vein may be needed to treat dehydration due to diarrhea. In rare cases, surgery is needed to treat infections that get worse or do not respond to antibiotics.
If there are no complications, the outlook is generally good. However, up to 20% of infections may return, requiring additional treatment.
Call your health care provider if the following symptoms occur:
People who have had pseudomembranous colitis should inform their doctors before taking antibiotics again.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis